Home » Skin Blog » Cosmetic Products » Steroid Face Mask

Steroid Face Mask

類固醇面膜

Recently, many patients have sought medical treatment because they experienced “acne explosion” after using a certain face mask. They learned from the news that the Health Department called on the public not to purchase or use this face mask because it contains “fluocinonide acetonide,” a type of steroid substance, and they were among the victims of this incident.

Recently, many patients have sought medical treatment because they experienced “acne explosion” after using a certain face mask. They learned from the news that the Health Department called on the public not to purchase or use this face mask because it contains “fluocinonide acetonide,” a type of steroid substance, and they were among the victims of this incident.

This incident received a lot of attention because some celebrities had been promoting this popular face mask online. What exactly is fluocinonide acetonide? What are the long-term consequences of its use? Why are these issues constantly repeated over and over?

Fluocinonide acetonide is a corticosteroid drug, listed as a Class 1 poison under the Pharmacy and Poisons Ordinance (Chapter 138). It can only be sold at pharmacies under the supervision of a registered pharmacist with a doctor’s prescription. “Fluocinonide acetonide” is mainly used to treat allergic dermatitis, atopic dermatitis, contact dermatitis, seborrheic dermatitis, eczema, psoriasis, and neurodermatitis. Long-term use of corticosteroid drugs can cause different side effects, with the most common one being thinning of the skin. The longer the duration of use, the higher the concentration of corticosteroids, the thinner the skin, the use under occlusion, or the older the age, all increase the risk of side effects. The face absorbs corticosteroids more effectively than the body, and their use in face masks greatly increases the absorption rate, similar to the use under occlusion, which greatly increases the risk of side effects.

After using these face masks for a while, you will notice that the skin becomes more and more prone to microvascular damage, and the skin becomes more sensitive. When using steroid products, the skin will temporarily become smooth and white, but when stopped for a period, many bumps will appear, which is actually steroid-induced rosacea! They thought that not using the face mask would worsen their skin and continued to use it, but when they stopped using it, there would be a rebound effect. The longer the use, the more difficult it becomes to treat the problem. In addition to causing rosacea, corticosteroids can also cause acne, perioral dermatitis, or exacerbate skin bacterial or fungal inflammation, which requires the use of antibiotics to treat these sequelae.

In addition to skin side effects, corticosteroids can also be absorbed in the tissue near the eyes and cause long-term use to lead to eye problems such as glaucoma and cataracts. In addition to the side effects that occur on the face and eyes, corticosteroids can also be absorbed into the bloodstream, causing systemic side effects such as moon face, hypertension, hyperglycemia, muscle atrophy, adrenal insufficiency, and osteoporosis.

Many products for these types of problems often claim to be produced in some foreign country, then are promoted by celebrities in advertisements and constantly hyped on social media. After a round of hot sales, they disappear and are replaced by another hot-selling product. This story repeats itself because there are thousands of skincare products on the market and regulatory agencies simply do not have the ability to verify the safety of every product. If every product were to be tested, the government simply wouldn’t have enough manpower to handle it and it would greatly increase the burden on taxpayers. When a law enforcement agency discovers these manufacturers, they often disappear and then release another product at a different time. In reality, consumers should know that general skincare products do not have miraculous effects. When some manufacturers or distributors hype up a product’s supposed miraculous effects, consumers should be extra vigilant!